|Year : 2021 | Volume
| Issue : 1 | Page : 52-57
Adverse effects and short-term developmental outcomes of infants exposed to atypical antipsychotics during breastfeeding
Santosh Kumar Sinha1, M Thomas Kishore2, Harish Thippeswamy3, John Vijay Sagar Kommu4, Prabha S Chandra3
1 Department of Psychiatry, Government Medical College and Hospital, Chandigarh, India
2 Department of Clinical Psychology, NIMHANS, Bengaluru, Karnataka, India
3 Department of Psychiatry, NIMHANS, Bengaluru, Karnataka, India
4 Department of Child and Adolescent Psychiatry, NIMHANS, Bengaluru, Karnataka, India
Background: Postpartum period in women is vulnerable to the occurrence and exacerbation of psychiatric disorders. Mothers with postpartum psychosis or bipolar disorder need treatment with psychotropic medications, especially atypical antipsychotics. However, many mothers and families will have reservations about the use of psychotropics during the perinatal period, particularly during breastfeeding because of its presumed side effects and adverse developmental outcomes of the child. Since there are limited data in this area, the present study aimed to examine the adverse effects, if any, and the short-term developmental outcome of infants exposed to atypical antipsychotics during breastfeeding.
Methods: The study involved infants of postpartum women (n = 28) who were admitted in the mother and baby inpatient psychiatry unit of a tertiary care center in India. The medication side effects were checked every alternate day for 1–2 weeks using a checklist based on common side effects that infants may experience due to lactation exposure of atypical antipsychotics. Developmental assessments of the infants were done using the Developmental Assessment Scales for Indian Infants and through anthropometric measurements such as weight, length, head circumference, and chest circumference in follow-up when they came as an outpatient after 1–3 month interval.
Results: The occurrence of adverse side effects was quite low (17.85%). The main side effects directly attributable to atypical antipsychotics were constipation and sedation. Of the 17 infants who attended follow-up, 52.9% (n = 9) showed some form of developmental delay at the time of the first follow-up. However, low birth weight, higher maternal age (>35 years), and exposure to medications (quetiapine and phenytoin) during pregnancy may be confounding risk factors.
Conclusions: The acute adverse effects of atypical antipsychotics such as sedation and constipation in the infant through breast milk were seen in less than a fourth of the sample. Developmental delay was noted in a proportion of infants; however, this may be due to other risk factors.
Santosh Kumar Sinha
Department of Psychiatry, Government Medical College and Hospital, Level-V, Block-D, Sector-32, Chandigarh - 160 030
Source of Support: None, Conflict of Interest: None
[FULL TEXT] [PDF]*